Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Memphis, TN

March 14, 2019Craighead County, Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Mar 14, 2019, 6:51 AM CDT for Craighead County, Cross County, Poinsett County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 6:51 AM CDT (11:51 UTC)
Expired
Mar 14, 2019, 9:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 88 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 7:31 AM CDTFLASH FLOOD5 Ssw Jonesboro, ARREPORT OF FLOODING ON CO. RD. 425 AND UNSAFE TO DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS54 KMEG 141151
FFWMEG
ARC031-037-111-141445-
/O.NEW.KMEG.FF.W.0028.190314T1151Z-190314T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
651 AM CDT THU MAR 14 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Craighead County in eastern Arkansas...
  Poinsett County in eastern Arkansas...
  Cross County in eastern Arkansas...

* Until 945 AM CDT.

* At 651 AM CDT...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Jonesboro, Wynne, Trumann, Harrisburg, Lake City, Bay, Brookland,
  Monette, Weiner, Cherry Valley, Hickory Ridge, Waldenburg, Fair
  Oaks, Vanndale, Greenfield, Black Oak, Fisher, Apt, Valley View and
  Fitzgerald Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3554 9104 3597 9069 3597 9030 3516 9073
      3516 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 6:22 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 14, 6:22 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Thu Mar 14 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 528 AM CDT Thu Mar 14 2019/

Sufficient shear coupled with increasing CAPE amounts near 1000
j/kg this morning has prompted a tornado watch for most of the
Midsouth through noon.

JAB

PREV DISCUSSION... /issued 338 AM CDT Thu Mar 14 2019/

DISCUSSION...

Current through today...first wave of convection is beginning to
lift north of the region early this morning. This activity was
associated with the negative trough pivoting around the current
upper low in Nebraska. Farther southwest on radar a new line of
convection was intensifying over northeast Texas. A watch has been
issued and warnings are up and verifying from the Shreveport
office. This activity is along the actual cold front and is being
well handled by the short term models. The line is forecasted to
grow both north and south and move into the Midsouth by mid
morning. Until the line arrives the severe threat early this
morning appears low. Later things will begin to ramp
up...especially east of a Paris to Jackson to Oxford line where
the airmass has been least...if not at all worked over. Coupled
with dewpoints of mid 60s advecting into this region and
lingering SRH amounts near 300 m^2/s^2...a few discrete cells with
more vigorous updrafts could evolve. Models agree on a CAPE plume
of near 750 j/kg over this zone by 18z...that may be slightly
under done if some sun can shine. Best guess for the most focused
region will once again run along Pickwick Lake south to points
east of the Natchez Trace Parkway...where a brief window for a
tornado remains if surface winds can stay backed from 180 or 190.

Despite the storm lifting into the Western Great Lakes strong
south to southwest gradient winds will continue...with the highest
gusts across northeast Arkansas and the Bootheel of Missouri. No
changes to the wind advisory are anticipated. Rainfall amounts so
far have ranged from 1-3 inches with this first round...though not
getting much help from NQA radar as actual readings have been
well underestimated. Today's activity could place another half of
an inch over that same zone. Models indicate precipitation exiting
Monroe County by sunset. After seeing temperatures in the 70s
today lows will fall into the 40s areawide tonight. West to
northwest winds will decouple across the southeastern counties
tonight...potentially allowing for patchy fog to form after
midnight. Farther north and west wind speeds will be higher.

Friday through Sunday...surface high pressure will reside over
the middle of the country for the weekend. Overall skies will be
clear to mostly clear with northwesterly breezes. Cool mornings in
the 30s will yield afternoon highs in the 50s and low 60s.

Monday through Thursday...The GFS and ECMWF show the upper jet
becoming more northerly this period as a ridge builds over the
Northern Rockies. An almost Omega block pattern may become
established. A few descending shortwaves will bring passing clouds
and perhaps a low-end threat for a light shower to the area. High
temperatures this period appear a few degrees shy of seasonal
averages...with lows remaining above freezing.

JAB

&&

.AVIATION...

One more round of Showers and thunderstorms will sweep across the
Midsouth this morning. Attempted to time the arrival and end of
storms based on both radar and short term guidance. Brief gusty
wind and IFR vis is likely in association with thunderstorms. Cigs
in association with the showers will likely be around 2,000 feet,
increasing to 3000-5000 behind the storms, then above 5000
overnight.

South winds over 20kt with gusts over 30kt will shift from the
Southwest behind the line of showers then from the Northwest
tonight, gradually decreasing to around 10kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 14, 5:30 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Thu Mar 14 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Thu Mar 14 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A wind advisory is in effect for the entire area through 7 PM
Thursday.

There is an slight and marginal risk for severe storms this
morning and afternoon. A Tornado Watch is in effect for a large
portion of the area. Greatest risk will be along and east of the
Mississippi River. Damaging winds will be the primary threat.
Secondary threats include localized flooding...large hail and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning and afternoon.

In the hours before

Special weather statement, Mar 14, 5:44 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
544 AM CDT THU MAR 14 2019

ARZ026-027-141130-
Poinsett AR-Craighead AR-
544 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 544 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Weiner, or 10 miles
northwest of Harrisburg, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett and Craighead Counties should monitor this
storm closely.

LAT...LON 3562 9104 3597 9079 3597 9032 3544 9076
      3544 9104
TIME...MOT...LOC 1044Z 226DEG 41KT 3563 9088
Special weather statement, Mar 14, 6:13 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 AM CDT THU MAR 14 2019

ARZ009-018-MOZ113-115-141200-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
613 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...

Central Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 613 AM CDT...a strong thunderstorm producing winds at least 50
mph was located near Marmaduke, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Greene...eastern Clay...northwestern Pemiscot and
Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3638 8981
      3600 9004 3600 9038 3597 9039 3597 9064
      3650 9037 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 1113Z 222DEG 52KT 3612 9038
Local storm report, Mar 14, 6:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     TSTM WND GST     2 ENE JONESBORO         35.83N  90.65W
03/14/2019  M64 MPH          CRAIGHEAD          AR   ASOS

            JONESBORO AIRPORT MEASURED GUSTS OF 64 MPH.

&&

SGW
Local storm report, Mar 14, 6:41 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND DMG     4 WNW JONESBORO         35.84N  90.75W
03/14/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            REPORT OF FOUR POWERLINES DOWN IN THE NORTHBOUND LANE
            ALONG I-555 NEAR THE WASHINGTON ST. EXIT IN JONESBORO,
            AR.

&&

SGW
Local storm report, Mar 14, 6:46 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     5 N JONESBORO           35.89N  90.69W
03/14/2019                   CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT OF FENCE DAMAGE ON CO. RD. 732.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:14 PM CDTSevere Thunderstorm WarningMEGLee, Phillips46 min
Mar 13, 7:48 PM CDTSevere Thunderstorm WarningMEGLee, Phillips42 min
Mar 13, 8:24 PM CDTSpecial Weather StatementMEGCrittenden66 min
Mar 14, 5:44 AM CDTSpecial Weather StatementMEGCraighead, Poinsett46 min
Mar 14, 5:53 AM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett16 min
Mar 14, 6:13 AM CDTSpecial Weather StatementMEGClay47 min
Mar 14, 6:18 AM CDTSevere Thunderstorm WarningMEGCross, Poinsett42 min
Mar 14, 6:21 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi39 min
Mar 14, 6:38 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis36 min
Mar 14, 6:45 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi45 min
Mar 14, 7:02 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett43 min
Mar 14, 7:57 AM CDTSevere Thunderstorm WarningMEGMississippi48 min
Mar 14, 1:09 PM CDTRiver Flood WarningMEGMississippi, Poinsett20 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.